Antidepressants and stomach ulcers, please help!!

Hi all,

I'm in a slightly tricky spot re medication. I was prescribed venlafaxine a few days ago, which is a medication I took a few years ago with no issues, however this time I immediately felt it set off my supposedly dormant stomach ulcer. Like, within half an hour of taking it I was in bloody agony. I went back to the doctor who prescribed me prochlorperazine and pantoprazole to treat the symptoms. Its been two days and I'm still experiencing discomfort. However the issue is ALL antidepressants have this side effect and carry the same risk of causing a peptic ulcer as NSAIDs. I am banned from taking NSAIDs for the rest of my life, and I definitely should not take antidepressants long term as my stomach would end up all kinds of fucked up. And just to make the problem worse I have tried many antidepressants and the majority have failed. After extensive googling I found two kind of injectable AD's, imipramine and amitriptyline, or an MAOI patch, but I don't think thats available in the UK. Has anyone ever had injectable antidepressants before, and are they even prescribed outpatient? Any help gratefully received!

8 Replies

oldestnewest
  • I understand there are IV drugs for AD, they are normally Bunker Injections and they can be given by a Doctor or Hospital, Personally I have not had these drugs, see your GP.

    I cannot actually say about AD and tummy problems, although I have heard that IBS can be a problem. I need to take NSID and I do have tummy problems and IBS.

    You need to discuss your needs with your Surgery. Sometimes there should be a written sheet in the box explaining side effects, you could also look up your medications on NHS CHOICES, They have a good a-z on medications on site.

    B.

  • Thank you, I'm going to my GP on Monday as my mood has been a nightmare, as has the stomach pain. Have they given you any PPI's to protect your stomach? If not I would definitely advise getting some! I'll have a look, thank you :)

  • I had then early on and it has just become a problem recently.

    Will have words next visit, Thanks

    B.

  • I think you are mistaken in your premise that antidepressants cause peptic ulcers. Certainly that is not one of the numerous side effects listed with venlafaxine. They do, however, increase bleeding risk due to their effect on platelets and hence are not advised in combination with nsaids.

    Maoi patches are v expensive, have lots of side effects and interactions and are not available in the uk. Injectables are also not used in ongoing treatment. But you should be able to find an oral antidepressant, which doesn't give you stomach ache.

  • Thank you for replying,

    Combined with nsaids there is even more risk like you say, but on their own I was told (by the doctor) ADs carry the same risk as nsaids for causing peptic ulcers. SSRI's are the worst for it apparently. There's also a bunch of research papers about it on EBSCO if you have access to it? Given I already have an unhealed ulcer I don't think giving me something that increases bleeding is a particularly good idea tbh.

    I don't really want to go on MAOI patches, they sound horrific. I just feel stuck. I really hope I can find one that doesn't cause issues.

  • Interesting name since I am learning about the illuminati and the subliminal messages they portray and all the pop stars that are involved .. Adds to my depression even more

  • Haha, you're welcome :P

  • There is a growing body of evidence that all ssri's can trigger peptic ulcers.

    everydayhealth.com/digestiv...

    the above is one of several links discussing it...I am in the same boat...extremely sensitive to every one I have tried

You may also like...